MAUDE Adverse Event Report: BARD ACCESS SYSTEMS DOME SUBQ PORT, HICKMAN W; IMPLANTABLE PORT

BARD ACCESS SYSTEMS DOME SUBQ PORT, HICKMAN W; IMPLANTABLE PORT
Model Number 0602870
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Date of Event 08/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No medical records have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.Photographs have been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that approximately one month post port catheter implant via left subclavian vein, the device allegedly broke.There was no patient injury.
 
Additional Manufacturer Narrative
Additional details provided by the complainant required an update to the event description, the device implant date was provided, and the associated fields were updated.There were no changes to the investigation summary listed below.No medical records have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.Photographs and medical images have been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.
 
Event or Problem Description
It was reported that approximately one month post port catheter implant via left subclavian vein, the device allegedly broke and migrated to right pulmonary artery.It was further reported that the broken catheter was removed by endovascular and the device was replaced.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records have been reviewed with special attention to the raw materials, subassemblies, manufacturing process, and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Investigation summary: an image review of 3 x-rays provided and provided the following summary: initial image of the chest demonstrates a port catheter with intact tubing.A ¿pinch off sign¿ is seen at the first rib clavicle junction as the catheter tubing passes into the chest.Second and third chest radiograph images show catheter tubing cleavage at the first rib/clavicular junction with tubing overlying the heart.Further communication from the image reviewer indicated that, for the x-rays reviewed, the port was not placed in compliance with the statement in the instruction for use below.It appears to have been placed in such way that the catheter entered the subclavian vein in the medial third and not the middle or lateral thirds of the clavicle on the frontal radiographs.Ifu: ¿pinch-off prevention: catheters placed percutaneously or through a cutdown, into the subclavian vein, should be inserted at the junction of the outer and middle thirds of the clavicle, lateral to the thoracic outlet.The catheter should not be inserted into the subclavian vein medially, because such placement can lead to compression of the catheter between the first rib and the clavicle, which can cause damage and even sever the catheter.A radiographic confirmation of catheter placement should be made to ensure that the catheter is not being pinched by the first rib and clavicle.¿ " the root cause for this complaint has been determined to be use-related.Per the x-rays provided by the complainant and reviewed by a designated medical image reviewer, the device was not placed in compliance with the ifu.The device appears to have been placed in such way that the catheter entered the subclavian vein in the medial third and not the middle or lateral thirds of the clavicle on the frontal radiographs.Although the sample was not returned for evaluation, three electronic photos (x-rays) were provided for review.The investigation is confirmed for the reported failure of catheter break, and was found more specifically to be due to pinch-off.Labeling review: a review of product labeling documents (e.G.Procedural instructions, indications, warnings, precautions, cautions, possible complications, contraindications, nursing guide, and unit label) showed that the product labeling is adequate.In addition to the ifu statement above, the following is included in the ifu: ¿signs of pinch-off" clinical: difficulty with blood withdrawal.Resistance to infusion of fluids.Patient position changes required for infusion of fluids or blood withdrawal.Radiologic: grade 1 or 2 distortion on chest x-ray.Pinch-off should be evaluated for degree of severity prior to explantation.Patients indicating any degree of catheter distortion at the clavicle/first rib area should be followed diligently.¿ the different grades of pinch-off, with description and recommended action, are listed in the ifu.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Manufacturing review: the lot met all release criteria.Manufacturing records were reviewed (dhr, mrr¿s, scrap and mfg.Process changes) and there were not found evidence that the failure mode reported in this complaint is caused by the mfg.Process.Investigation summary: three (3) electronic photos (x-rays) were provided for review.The investigation is confirmed for the reported failure of catheter break, and was found more specifically to be due to pinch-off.Image reviewer gustav blomquist md performed an image review of 3 x-rays provided and provided the following summary: "initial image of the chest demonstrates a port catheter with intact tubing.A ¿pinch off sign¿ is seen at the first rib clavicle junction as the catheter tubing passes into the chest.Second and third chest radiograph images show catheter tubing cleavage at the first rib/clavicular junction with tubing overlying the heart." please see attached summary.Further communication from the image reviewer indicated that for the x-rays associated with (b)(6) that he previously reviewed, the port was not placed in compliance with the statement in the instruction for use relating to proper placement for avoidance of pinch-off.Please see the attachment for full conversation and ifu statement.One ti dome port, two 9.6fr catheter fragments, and one cath-lock were returned for evaluation.Visual, functional, tactual, and microscopic evaluations were performed.The investigation is confirmed for the catheter break, and supports the conclusion that the cause as pinch-off related.The catheter break point manifested elliptical profiles on each side and granular break surfaces.It appears that the damage observed on the port stem is consistent with tool damage.The root cause for this complaint has been determined to be use-related.Per the x-rays provided by the complainant and reviewed by a designated medical image reviewer, the device was not placed in compliance with the ifu.The device appears to have been placed in such way that the catheter entered the subclavian vein in the medial third and not the middle or lateral thirds of the clavicle on the frontal radiographs.Evaluation of the physical sample supports the conclusion that the cause is pinch-off related.Note: in-service is to be performed with the user facility or a user letter is to be sent to the user facility.It appears that the damage observed on the port stem is consistent with tool damage and likely associated with removal of the port.A review of product labeling documents (e.G.Procedural instructions, indications, warnings, precautions, cautions, possible complications, contraindications, nursing guide, and unit label) showed that the product labeling is adequate.Baw0738034, rev.0 contains the following: ¿pinch-off prevention: catheters placed percutaneously or through a cutdown, into the subclavian vein, should be inserted at the junction of the outer and middle thirds of the clavicle, lateral to the thoracic outlet.The catheter should not be inserted into the subclavian vein medially, because such placement can lead to compression of the catheter between the first rib and the clavicle, which can cause damage and even sever the catheter.A radiographic confirmation of catheter placement should be made to ensure that the catheter is not being pinched by the first rib and clavicle.1,2¿ ¿signs of pinch-off clinical: difficulty with blood withdrawal.Resistance to infusion of fluids.Patient position changes required for infusion of fluids or blood withdrawal.Radiologic: grade 1 or 2 distortion on chest x-ray.Pinch-off should be evaluated for degree of severity prior to explantation.Patients indicating any degree of catheter distortion at the clavicle/first rib area should be followed diligently.¿ the different grades of pinch-off, with description and recommended action, are listed in the ifu.
 
Event or Problem Description

Brand Name
DOME SUBQ PORT, HICKMAN W
Common Device Name
IMPLANTABLE PORT
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key7910649
Report Number3006260740-2018-02591
Device Sequence Number19345895
Product Code LJT
UDI-Device Identifier00801741025778
UDI-Public(01)00801741025778
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K0880571
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number0602870
Device Catalogue Number0602870
Device Lot NumberREAY2327
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2019
Initial Date Received by Manufacturer 08/30/2018
Supplement Date Received by Manufacturer09/26/2018
11/02/2018
04/05/2019
Initial Report FDA Received Date09/26/2018
Supplement Report FDA Received Date10/31/2018
11/26/2018
04/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age40 YR